California, 2002

Dense Fog in California, December 1, 2002

December 1, 2002 · NWS SGX · 1 event in 1 county or zone

Visibility was less than 10 feet between Perris and Sun City.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Visibility was less than 10 feet between Perris and Sun City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 1, 3:15 AM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 1, 3:15 AM PST, 1 hour 21 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 AM PST SUN DEC 1 2002

.SYNOPSIS...LOW PRESSURE ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS TO THE MOUNTAINS AND HIGH DESERTS THROUGH MONDAY. WEAK
HIGH PRESSURE WILL BUILD OVER CALIFORNIA TUESDAY RESULTING IN
DRY...SEASONAL WEATHER THROUGH MIDWEEK. ON FRIDAY A WEAK WEATHER
DISTURBANCE WILL BRING SOME CLOUDS TO THE AREA.

.DISCUSSION...SKIES WERE CLEAR AND WINDS WERE LIGHT THIS MORNING WITH
STRONG RADIATIONAL COOLING RESULTING IN A CHILLY START TO THE DAY.
POCKETS OF FOG FORMED IN SOME AREAS BUT WILL BURN OFF EARLY.

IR SATELLITE SHOWS AN ABUNDANCE OF HIGH CLOUDS OFF THE COAST DRIFTING
EAST THIS MORNING WHICH WILL MOVE ACROSS SOCAL OVER THE NEXT 36
HOURS...OFFERING THE CHANCE FOR SOME PICTURESQUE SUNRISES AND SUNSETS
TODAY AND TOMORROW.

FORECAST CONCERNS INVOLVE THE NEARLY STATIONARY UPPER LOW OVER
SOUTHCENTRAL CA. RESIDUAL MOISTURE AND COLD AIR ALOFT WILL PROVIDE
MARGINAL INSTABILITY AND ISOLATED CONVECTION OVER THE HIGH DESERTS AND
THE SAN BERNARDINO COUNTY MTNS THIS AFTERNOON. ON MONDAY THE LAST OF
SEVERAL EMBEDDED SHORTWAVES WILL MOVE ACROSS SOCAL. THIS IS A RATHER
VIGOROUS SYSTEM...AND WITH 500 MB TEMPS FALLING TO -23C...DAYTIME
HEATING WILL INCREASE LAPSE RATES FOR POSSIBLE ISOLATED
AFTERNOON/EVENING CONVECTION IN THE MOUNTAINS AND HIGH DESERTS.

ON TUESDAY AN UPSTREAM KICKER FINALLY BOOTS THE UPPER LOW EASTWARD AND
WEAK RIDGING WILL BRING DRY WEATHER AND NEAR NORMAL TEMPS THROUGH MID
WEEK. LATE IN THE WEEK A PACIFIC SHORTWAVE APPROACHES THE COAST. LATEST
LONG RANGE GFS MODEL TAKES IT INTO CENTRAL CAL...SO WONT MENTION PRECIP
IN THE EXTENDED AT THIS TIME.

.SAN...NONE.

MOEDE
Hazardous weather outlook, Nov 30, 6:00 AM PST, 22 hours 36 minutes before
CAZ042-043-048-050-055>058-060>062-011400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT NOV 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...WITH
SNOW SHOWERS IN THE MOUNTAINS ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MOEDE

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, W Riverside T X Nw

When
December 1, 4:36 AM PST to 8:00 AM PST
Where
W Riverside T X Nw forecast zone
Reported by
TRAINED SPOTTER

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321839.